Most people have basic staples like ibuprofen and aspirin in their medicine cabinets. However, if you’re being treated for a heart condition, those staples may not be good for you.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
“Studies have found that these common medications can increase risk of bleeding, clotting, arrhythmia and even death for some heart people,” says cardiologist Stephen G. Ellis, MD.
Dr. Ellis goes into depth about which common medications to avoid and why.
Medications to avoid if you’re a heart patient
If you’re on blood thinners, beware of aspirin. Research shows aspirin combined with antiplatelet drugs such as clopidogrel (Plavix®) and anticoagulants such as warfarin (Coumadin®) increase your risk of bleeding.
“Typically, a patient who has had a stent procedure is placed on an antiplatelet drug and aspirin,” says Dr. Ellis. “But if they are also taking an anticoagulant — for atrial fibrillation or because they’ve had a valve replacement, for example — they may be safer without aspirin.”
While all three medicines help prevent blood clots, taking them at the same time can be too much of a good thing.
“It’s important that all stent patients must take antiplatelet medication to help maximize the success of their procedure,” stresses Dr. Ellis. “But taking aspirin isn’t always necessary — especially if you’re also taking an anticoagulant.”
If you take blood thinners, talk with your doctor before taking aspirin as well.
2. NSAID pain relievers, such as naproxen and ibuprofen
If you have atrial fibrillation (irregular heartbeat) and are on blood thinners to lower your risk of blood clots and stroke, beware of nonsteroidal anti-inflammatory drugs (NSAIDs). NSAIDs include common pain relievers naproxen (Aleve®) and ibuprofen (Advil®).
“These drugs, which are available over the counter and are used commonly to relieve the aches and pains that all of us have, are also blood thinners,” says Dr. Ellis. “If you combine them with prescription blood thinners, you could have serious bleeding.”
3. Certain antibiotics
If you are at high risk for arrhythmia, look out for certain types of antibiotics because some can disrupt your heart’s electrical activity and lead to a (sometimes lethal) rapid heartbeat.
Azithromycin (Z-Pak) is one popular antibiotic that has been linked to an increase in arrhythmia-related cardiovascular deaths. Levofloxacin has shown a similar risk and amoxicillin and ciprofloxacin have shown lower risks.
“Usually, arrhythmia is triggered by multiple factors, not just an antibiotic,” says Dr. Ellis. “The risk of a dangerous effect from an antibiotic is highest in people who have heart disease, but everyone should be aware of it.”
Antihistamines are generally taken to treat allergies, cold, runny nose, etc., and are safe for heart patients to take unless you’re already on medication to treat high blood pressure. The combination of antihistamines and blood pressure medication can actually cause unexpected spikes in blood pressure. In addition, the use of antihistamines and certain antibiotics (e.g. erythromycin) can lead to serious arrhythmias.
5. Proton pump inhibitors (PPIs)
If you have issues related to stomach acid, you may be inclined to take PPIs, drugs that reduce stomach acid production. But if you’re a heart patient who has been stented and take blood thinners, PPIs can reduce the effect of your blood-thinning medication.
The effects are usually mild, but can also pose a problem if combined with other blood thinners.
At the end of the day, make sure to clear any antibiotics or OTC drugs with your doctor before taking them.